Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 11, 2021Edgecombe County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 11, 2021, 2:08 PM EDT for Edgecombe County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 2:08 PM EDT (18:08 UTC)
Expired
Jul 11, 2021, 3:00 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 90 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS82 KRAH 111808
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Sun Jul 11 2021
 
NCZ028-111900-
Edgecombe NC-
208 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE COUNTY UNTIL 300 PM
EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 10 miles northeast of Farmville, moving northeast at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield, Conetoe, Speed and 
Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3568 7766 3571 7770 3583 7775 3587 7783
      3608 7773 3611 7771 3615 7770 3613 7764
      3611 7763 3609 7753 3606 7754 3604 7753
      3604 7747 3600 7743 3601 7741 3590 7734
TIME...MOT...LOC 1807Z 211DEG 22KT 3573 7750 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 11, 1:37 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 11, 1:37 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
137 PM EDT Sun Jul 11 2021

.SYNOPSIS...
Central NC will be situated between Bermuda high pressure to the
east and low pressure to the west. Deep southerly flow will persist,
with weak disturbances lifting through the area. As the low to the
west lifts into the Great Lakes mid-week, the high will strengthen
over the Carolinas.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 940 AM Sunday...

No major changes to the forecast with the morning update. The low
stratus will continue to lift and scatter through this morning.
Showers have already started to develop as of 930 AM. While
initially isolated, coverage will increase through the day.

Previous Discussion (As of 345 AM): Confidence in the presence of
showers and storms today is high, although their precise placement,
coverage, and timing are less certain, a result of the weakness of
both the surface pattern and the mechanisms that could force ascent.
The latest surface analysis shows a diffuse frontal zone across N
and W NC, separating dewpoints in the mid-upper 60s from the low-mid
70s. A weak MSLP trough also extends NW to SE from W NC through SC,
aligned with one of several subtle mid level perturbations over the
Carolinas, Mid South, and Southeast, tracking slowly toward the NE
between the closed mid level low over the Midwest and the Bermuda
high offshore. The surface front will continue to wash out as it
lifts northward, while the SC trough moves to the NE through NC.
Fairly low PW this morning is expected to rebound back toward 2", a
function of the deepening flow from the S and SW between the mid
level low and ridge. This increasing moisture combined with the
subtle waves aloft and daytime heating/destabilization will prompt
scattered showers and storms today, although trying to determine
precisely where the greatest coverage will be is challenging, as
it's likely to be along barely-discernible boundaries that may not
yet exist. The best estimate of areas with greater coverage
potential, however, are along any inland-moving sea breeze as well
as along any trough or outflow from the W, including from convection
rolling off the mountains as well as any residual MCS that may be
left over this afternoon from current complexes over the mid Miss
Valley. But with meandering or slowly northeasterly storm motions
expected and additional convection possible along any outflows,
showers/storms are truly equally possible anywhere today. Will have
pops developing late morning to midday, peaking in the 40-50% range
in the mid to late afternoon, then waning slowly from mid evening
into the early overnight hours. With good heating likely this
morning (after any early-morning fog/stratus lifts/burns off), temps
should be able to reach the upper 80s to lower 90s. Expect lows
tonight in the upper 60s to mid 70s with convective debris yielding
partly cloudy skies. -GIH

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 415 AM Sunday...

More of the same is expected Monday, although coverage will likely
be a bit lower, especially across the eastern CWA. The surface
pattern will be largely unchanged, with a mostly light southerly
flow and a weak lee trough over the W Piedmont. The mid level
Bermuda ridge will continue to strengthen and drift generally
westward toward E NC Mon, resulting in about a 30-40 m mid level
height rise from early Mon through Mon night. While early-day PW
will still be near 2" in a band over central NC, latest models show
an area of lower PW advecting WNW into the eastern Carolinas late
Mon through Mon night, and this reduction and northwestward
suppression of better moisture should result in an earlier nocturnal
decline of convection Mon evening/night as compared to today,
particularly over the eastern CWA. Once again we should see
convection developing first along the sea breeze over our far SE as
well as in the NW due to the proximity to the mountains. Then
scattered showers/storms should fill in during the afternoon
areawide along meandering outflows, before waning in the evening
with loss of heating. Persistence will rule for temps, and expect
highs once again in the upper 80s to lower 90s with lows in the
upper 60s to mid 70s. -GIH

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 230 AM Sunday...

The Bermuda high will be at its peak intensity Tuesday morning off
the Outer Banks, which also means that coverage of showers/storms
will be close to its minimum on Tuesday. Have retained chance pops
in western counties and have decided to remove slight chance pops to
the east of Raleigh. Wednesday may see even less coverage, with only
extreme western areas having a chance of showers/storms. However, by
Thursday the offshore high will begin to weaken and the moisture
flux will increase through much of the atmosphere from the Gulf of
Mexico through the western half of North Carolina and into the
northeastern United States. As this occurs, have gone with chance
pops through the rest of the extended forecast, continuing in a
diurnal cycle. While Tuesday/Wednesday may be a degree or two warmer
with less cloud coverage, temperatures should generally be near
climatology.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 130 PM Sunday...

24 hour TAF period: Scattered convection across the area could
impact all terminals at various points through this evening. While
confidence when/if it will impact a given terminal in not high,
expect reduced vsbys and strong, gusty winds where showers/storms do
occur. Southwest winds around 7-10 kts could gust into the 15-20 kt
range outside of the convection. Convective activity could linger
after sunset, but should decrease in coverage and intensity
thereafter. Some low stratus is expected to develop again tonight,
with a period of cigs around 200-500 feet and MVFR vsbys possible
late overnight through daybreak, mainly at KFAY but possibly
elsewhere. Conditions should improve after sunrise, however there
will again be the chance for convection during the afternoon Monday.

Looking ahead: Afternoon/evening convection will be possible through
mid-week, mainly at KINT and KGSO, but both the chances and coverage
should decrease each day as high pressure strengthens aloft. Patchy
fog will also be possible around daybreak each morning. Otherwise,
primarily VFR conditions are expected.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...KC
NEAR TERM...KC/Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...KC
Hazardous weather outlook, Jul 11, 4:21 AM EDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
421 AM EDT Sun Jul 11 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
421 AM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 12:56 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1256 PM EDT Sun Jul 11 2021

NCZ009-010-111800-
Vance NC-Warren NC-
1256 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL VANCE AND WARREN
COUNTIES UNTIL 200 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Norlina, or 9 miles northwest of Warrenton, moving northeast at 20
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Henderson, Warrenton, Norlina, Littleton, Middleburg, Macon,
Gillburg, Afton, Steele Creek Marina & Campground and Kerr Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.

&&

LAT...LON 3654 7790 3644 7792 3639 7791 3630 7794
      3622 7800 3621 7809 3622 7812 3625 7813
      3624 7816 3626 7817 3625 7819 3627 7831
      3623 7834 3623 7842 3654 7845
TIME...MOT...LOC 1655Z 237DEG 17KT 3647 7831

10
Special weather statement, Jul 11, 2:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
208 PM EDT Sun Jul 11 2021

NCZ028-111900-
Edgecombe NC-
208 PM EDT Sun Jul 11 2021

...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE COUNTY UNTIL 300 PM
EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bruce, or 10 miles northeast of Farmville, moving northeast at 25
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Pinetops, Macclesfield, Conetoe, Speed and
Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

&&

LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
      3568 7766 3571 7770 3583 7775 3587 7783
      3608 7773 3611 7771 3615 7770 3613 7764
      3611 7763 3609 7753 3606 7754 3604 7753
      3604 7747 3600 7743 3601 7741 3590 7734
TIME...MOT...LOC 1807Z 211DEG 22KT 3573 7750

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:56 PM EDTSpecial Weather StatementRAHVance, Warren64 min
Jul 11, 3:24 PM EDTSpecial Weather StatementRAHJohnston66 min
Jul 11, 4:11 PM EDTSpecial Weather StatementRAHPerson64 min
Jul 11, 4:17 PM EDTSpecial Weather StatementRAHJohnston58 min
Jul 11, 4:38 PM EDTSpecial Weather StatementRAHJohnston67 min
Jul 11, 4:56 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne20 min
Jul 11, 5:59 PM EDTSpecial Weather StatementRAHVance61 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.